Antidepressant Overdose Treatment
Antidepressants are a class of medications prescribed to treat symptoms of depression, anxiety and other mood disorders. The medications generally fall into one of four drug classes, including selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs), and atypical agents. Some classes of antidepressants may be more prone to misuse, abuse or likely to cause suicidal ideation than others and will require antidepressant overdose treatment.
While these medications are all usually safe when taken as prescribed, they can be dangerous when taken in excess, when continued for very long periods of time, when combined with alcohol or when abused for potential mild-altering effects. One study, published in the British Journal of Psychiatry, determined TCAs had the overall highest toxicity and the highest rate of fatality compared to SSRIs and all other antidepressant classes.
According to data gathered by the Anxiety and Depression Association of America, major depressive disorder (MDD) affects more than 16 million American adults (6.7% of the total population) and is the leading cause of disability for people aged 15 to 44 years. Many people with MDD have co-occurring mental health disorders, including:
- All forms of anxiety
- Bipolar disorder
- Eating disorders
- Substance abuse
- Adult ADHD (attention deficit/hyperactive disorder)
- BDD (body dysmorphic disorder)
In response to this high prevalence, a growing number of people are being prescribed antidepressants. Survey data from the Centers for Disease Control and Prevention (CDC) reveal that between 2011 and 2014, one in nine Americans reported taking an antidepressant. Thirty years ago that number was just one in 50 Americans.
24 Hour Antidepressant Abuse Hotline – Get Help Now
Antidepressant Abuse – Signs and Symptoms
Whether a person has accidentally or intentionally overdosed, the symptoms will usually be mild during the first hour or two, and they will progressively worsen as time continues. One of the earliest warning signs could be a rapid and irregular heartbeat, which typically doesn’t happen in younger people. Symptoms of antidepressant overdose can vary greatly due to the many types of antidepressants. If an overdose is suspected, a combination of any of the following symptoms is cause for an immediate visit to the emergency room:
- Tremors and seizures
- Involuntary eye movement and dilated pupils
- Increasingly rapid heart pace
- Respiratory distress
Milder symptoms, which should definitely be monitored, can include:
- Anxiety and agitation
- Dizziness and fainting
- Nausea and vomiting
If an overdose is determined or suspected, emergency medical interventions can include stomach pumping and activated charcoal. Activated charcoal is used to absorb the remaining, unabsorbed drugs. Intravenous sodium is used to counteract the effects of the medications. Once the episode is over, the patient will need to remain in the ICU for no less than half a day and cannot be released from the hospital until an electrocardiogram is normal for at least 24 hours. The patient will also receive instructions about the appropriate psychiatric and substance abuse interventions prior to going home or being sent to an inpatient facility for drug rehabiliation, depending on the case.
Possible Preemptive Antidepressant Overdose Treatment
Speak with your doctor about the potential for switching to a different antidepressant medication or changing the dose, but there are behavioral techniques and therapy programs that should be considered to help address any underlying issues that may have preempted the overdose in the first place. These can include:
- Cognitive behavioral therapy (CBT). CBT is a mainstream therapeutic approach that focuses on identifying and modifying thoughts that can lead to depression and anxiety.
- Mindfulness meditation and relaxation techniques. During therapy, your therapist can teach you how to meditate and other relaxation techniques to help bring mental clarity while easing anxiety and stress.
- Nutritional therapy. You are what you eat – and that includes mental wellness. Most treatment programs can provide you with information about how to manage your diet so that you have the strength to move beyond issues. Make sure to take advantage of those resources.
- Holistic and alternative therapies. Art therapy, acupuncture, and biofeedback have all been shown to be effective in helping to address both depression and anxiety.
Potential Issues Associated with Antidepressant Discontinuation
Stopping any prescribed medication, even after overdose, should not be done before consulting with a medical professional, and people should absolutely never stop antidepressants “cold turkey.” Although antidepressant are not physically addictive, they can cause dependence, so quitting suddenly can cause uncomfortable and even dangerous physical and emotional discontinuation symptoms.
The best way to stop taking antidepressants is to speak with your doctor about tapering your dose. In some cases, doctors may prescribe alternative medications to help you cope with discontinuation symptoms like nausea or insomnia. Withdrawal symptoms can last for up to a few weeks.
For more information on antidepressant discontinuation syndrome and the dangers of antidepressant withdrawal, view our Antidepressant Rehab page.
Get Antidepressant Overdose Treatment Help Today
At Find Addiction Rehabs we are available 24/7 to help you get the dependence and addiction help you need. Call our hotline at 877-959-7271 to find out more about the treatment options and recovery programs near you.
24 Hour Antidepressant Rehab Hotline – Get Help Now